Look What Happened to Her After Taking Popular Heartburn Tablets

 

Look What Happened to Her After Taking Popular Heartburn Tablets

A 17-year old teenage girl suffered a potentially fatal allergic reaction after taking popular heartburn tablets known as Zantac Ranitidine. Doctors gave Leanne Howes a 10% chance of survival after she developed a one-in-a-million allergic reaction called Stevens-Johnson syndrome. This serious condition gripped her entire body, causing the burning up, scabbing over, and falling off of her skin.

look-what-happened-to-her-after-taking-popular-heartburn-tablets

Her nightmare began in September 2013 after she took the prescribed heartburn tablets. Her doctor had prescribed a 150mg dose of the widely available Zantac Ranitidine tablets for the treatment of Irritable Bowel Syndrome (IBS).

bltet

Leanne was all right by the time she got home. She, however, felt tired and nauseous upon waking up the next morning. Unfortunately, she mistook heat rash to be the cause. As an itchy, red rash spread throughout her body while her skin broke out in tennis ball-sized blisters, Leanne became worried. She then drove with her boyfriend, Jake Round, to her mother’s place, where her condition rapidly worsened.

what-happened-to-her-after-taking-popular-heartburn-tablets

Leanne was struggling to breathe by the next morning since blisters had formed on her tongue and inside her throat during the night. With the soles of her feet covered in blisters, she crawled to the bathroom and attempted to call for help. Leanne was quickly taken to Norfolk and Norwich University Hospital after her mother found her lying prone on the bathroom floor.

Doctors applied a soothing cream on Leanne’s face and chest, and also gave her morphine immediately she arrived. Unfortunately, her skin began falling off even as the doctor examined her. She consequently lost most of her face over the next few days. She also lost parts of her arms, chest, stomach, and back after they fell away.

popular-heartburn-tablets

Advertisement:

 

Leanne thought she would die since she couldn’t move and her face had swollen to the extent that her eyes fused shut. Every inch of her body felt itchy, and her painful blisters oozed thick, yellow pus. She kept slipping in and out of consciousness. After coming around the following day, Leanne’s mom told her the doctors thought getting through the night would be a miracle.

RELATED ARTICLE: Avoid Side Effects: List of Drugs to Swap with Turmeric

The condition left her unable to talk or walk properly, and she had to use a wheelchair since she was too weak. She was also on a morphine drip for the next four weeks while in the hospital. Her nails, hair, eyebrows, and eyelashes fell off, and her weight plummeted to a dangerous level. Apart from covering her entire body in petroleum jelly at least three times daily, feeding her was only possible through a tube.

As she recovered, her mother and boyfriend took turns to stay by her bedside. Eventually, Leanne was discharged in October 2013. She was however forced to adapt to her new look after she got back home. Although she always had been proud of her appearance, she was quite happy to be alive.

Leanne presently suffers from dry, bumpy skin. Her tear ducts were also scarred by the condition, causing watery eyes. As a result, she must take eye drops twice every day. According to doctors, Leanne is likely to have another serious reaction if she takes heartburn tablets again. The terrifying incident has left Leanne too frightened to take any more medication in fear of another reaction.

Approximately 40% of those who contract Stevens-Johnson syndrome do not survive, especially as the condition is incurable. There is no way of stopping Stevens-Johnson syndrome once it strikes. As such, the afflicted have to fight for their lives as it runs its course. The treatment of Stevens-Johnson syndrome is similar to that of burns, where victims get pain relievers and fluid replacement.

At its worst, Stevens-Johnson syndrome is lethal. However, the reaction is usually completely unexpected. This condition is extremely rare, and about one in every million experiences the reaction. As a severe adverse reaction to heartburn tablets, Stevens-Johnson syndrome is more common among women.

Conclusion
Considering the potentially adverse effects, avoiding heartburn tablets and similar medication is essential. As mentioned above, some of the side effects are incurable. In Leanne’s case, doctors worked around the clock trying to restore normal skin functionality. If you have concerns or experience side effects related to heartburn tablets, talking to a physician, pharmacist or nurse immediately is necessary.

Emedicine.medscape.com   Dailymail.co.uk

 
  Disclaimer: All content on this website is for informational purposes only and should not be considered to be a specific diagnosis or treatment plan for any individual situation. Use of this website and the information contained herein does not create a doctor-patient relationship. Always consult with your own doctor in connection with any questions or issues you may have regarding your own health or the health of others.